Mississippi, 2020

Damaging Winds and Strong Wind in Mississippi, February 12, 2020

February 12, 2020 · NWS MEG · 3 events in 3 counties and zones

A line of showers and thunderstorms developing as a cold front swept across North Mississippi during the afternoon hours of February 12, 2020. A few storms produced some strong winds that resulted in some minor damage in a few spots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of showers and thunderstorms developing as a cold front swept across North Mississippi during the afternoon hours of February 12, 2020. A few storms produced some strong winds that resulted in some minor damage in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 12, 11:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 12, 11:38 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1138 AM CST Wed Feb 12 2020

.UPDATE...

Updated for the 18Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 1103 AM CST Wed Feb 12 2020/

DISCUSSION...

Rain, drizzle and fog prevail across much of the Mid-South north
of the warm front. Low pressure is lifting NE from the lower MS
Valley and the warm front will continue to lift north as the
upper trough moves into the southern plains this afternoon. Latest
hi-res guidance moves the warm front into west TN this afternoon
with some instability pushing into NE MS. The HRRR is about the
most aggressive guidance with MLCAPE values of 200-500 j/kg
pushing into NE MS from 21z-01z. 0-1km helicity values are greater
than 400 m2/s2 so there is plenty of shear to support severe
storms as the developing cold front moves through. A slight risk
continues south of a Iuka-Coffeeville line. Damaging winds are
the main threat though couple of brief tornadoes are possible
especially if we can realize the instability depicted by the HRRR.
Best threat for severe weather across NE MS will be from 21z to
about 01-02z.

Flooding is also a concern given the amount of rain that has
fallen across the region recently. The area of most concern in the
short term is NE MS which has seen 4-6 inches of rain in the last
couple of days. The ground is saturated and flash flooding could
become an issue when the line of showers and thunderstorms moves
through and drops a quick 1-1.5 inches. Forecast on track. No
major changes needed.

SJM

PREV DISCUSSION... /issued 335 AM CST Wed Feb 12 2020/

Rain continues to spread into the Mid-South this morning ahead of
a stalled front that is currently located near the Gulf Coast.
The front will surge northward today and may make it as far north
as the I-40 corridor in West Tennessee. Winds will turn around to
the south behind the front. Meanwhile, the cold front will begin
pushing in from the west by the early afternoon hours. Heavier
convection is expected to form along the front. There remains a
narrow window in time this afternoon into the early evening hours
that the line of convection could become strong to severe as it
pushes east across Northeast Mississippi. It will depend on how
much destabilization is able to occur across Northeast
Mississippi. At this time, instability looks like it will be weak
at best. Stay tuned for updates to the forecast throughout the
day.

With the heavier convection expected this afternoon into the
evening, the threat for flash flooding will increase due to an
already saturated ground. Portions of North Mississippi will be
the greatest area for concern as the area has already received 4-6
inches of rainfall over the last couple of days.

A wide range in temperatures will occur across the area today due
to the fronts. Highs will range from the lower 40s across
Northeast Arkansas to the upper 60s/lower 70s across Northeast
Mississippi.

Rain will gradually taper off tonight from west to east. Much
colder temperatures will begin to filter into the Mid-South
Thursday and Friday as Arctic high pressure builds into the
region. Highs on Friday will range from the lower 30s to the mid
40s. Lows will be in the upper teens to mid 20s Thursday and
Friday Night.

The high will shift east by the weekend allowing for a warming
trend to occur. Highs will be back into the upper 50s to lower 60s
by Sunday thanks to southerly winds. Small chances for warm air
advection showers will occur on Sunday into Sunday Night.

Rain chances will increase by early next week as another cold
front sinks into the Mid-South. There remains some timing
differences amongst the models. The Canadian and GFS move the
front into the area Monday Night into Tuesday while the ECMWF
doesn't bring the front into the area until Tuesday afternoon into
Tuesday Night. For now have tried to blend between the two
solutions.

KRM

&&

.AVIATION...
18Z TAF cycle

Low clouds and rain will remain across much of the Mid-South
through the evening hours. Scattered thunderstorms are possible
across portions of northeast Mississippi from late this afternoon
into early this evening. Rain will move out of the region by early
Thursday morning. Winds will start out from the southeast at 5 to
10 knots before shifting to the northwest late tonight. Some low
level wind shear is possible this afternoon into early this
evening.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flood Watch through Thursday morning for Dunklin-Pemiscot.

MS...Flood Watch through Thursday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch through Thursday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 12, 3:54 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
354 AM CST Wed Feb 12 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
354 AM CST Wed Feb 12 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A second round of moderate to occasionally heavy rain will
increase the threat for flash flooding over the Mid-South today
into tonight.

There is a chance for strong to severe storms this afternoon
across Northeast Mississippi. The main threats will be damaging
winds and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

KRM

The radar

The Memphis radar (KNQA), 141 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Strong Wind, Coahoma

When
February 12, 1:30 PM CST to 1:45 PM CST
Where
Coahoma forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

A semi-truck hauling a mobile home was traveling north on Highway 61 just north of Clarksdale and was overturned due to strong crosswinds.

Thunderstorm Wind, Lafayette

When
February 12, 2:50 PM CST to 2:55 PM CST
Where
Lafayette County, 1.3 mi ESE of Oxford
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.361, -89.500

Power line knocked down at the intersection of Highway 6 and 334.

Thunderstorm Wind, Lee

When
February 12, 4:00 PM CST to 4:05 PM CST
Where
Lee County, 0.31 mi SE of Guntown
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.447, -88.666

Bank sign blown over near the intersection of North Main Street and Highway 145.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877431, 877436, 877437.